Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 30, NWS Cheyenne, WY

August 27, 2020

NWS Cheyenne, WY issued this red flag warning at Aug 27, 2020, 2:10 AM MDT. It took effect at Aug 27, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2020, 2:10 AM MDT (08:10 UTC)
In effect from
Aug 27, 2020, 12:00 PM MDT
Expired
Aug 27, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

939 
WWUS85 KCYS 270810
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
210 AM MDT Thu Aug 27 2020

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR FIRE WEATHER ZONES
303...304 AND 306 THIS AFTERNOON...

WYZ303-304-306-280200-
/O.UPG.KCYS.FW.A.0024.200827T1800Z-200828T0200Z/
/O.NEW.KCYS.FW.W.0030.200827T1800Z-200828T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-Upper North Platte River Basin-
210 AM MDT Thu Aug 27 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
303, 304, AND 306...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from Noon today to 8 PM MDT this 
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire Weather Zones 303, 304 and 306.

* WIND...West 20 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...10 to 15 percent.

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of 
gusty winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
367 
WWUS85 KCYS 272005
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
205 PM MDT Thu Aug 27 2020

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR FIRE WEATHER
ZONES 303...304 AND 306 THIS AFTERNOON...

WYZ303-304-306-280200-
/O.CON.KCYS.FW.W.0030.000000T0000Z-200828T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-Upper North Platte River Basin-
205 PM MDT Thu Aug 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303, 304,
AND 306...

* AFFECTED AREA...Fire Weather Zones 303, 304 and 306.

* WIND...West 20 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...10 to 15 percent.

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
gusty winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MB
575 
WWUS85 KCYS 280136
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
736 PM MDT Thu Aug 27 2020

WYZ303-304-306-280245-
/O.EXP.KCYS.FW.W.0030.000000T0000Z-200828T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-Upper North Platte River Basin-
736 PM MDT Thu Aug 27 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303, 304, AND
306...

The Red Flag Warning will expire at 8 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 26, 11:46 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 26, 11:46 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1146 PM MDT Wed Aug 26 2020

.SHORT TERM...(Tonight - Thursday Night)
Issued at 221 PM MDT Wed Aug 26 2020

Isolated to widely scattered showers & thunderstorms will continue
developing across southeast WY and the western NE Panhandle during
the late afternoon and evening hours as mid-level energy interacts
with a stationary frontal boundary draped from west to east across
the CWA. Dew points in the 40s are contributing to modest CAPEs to
around 500 J/kg over the high plains, approaching 1500 J/kg around
Chadron/Alliance as you head into deeper low-level moisture. A few
storms may produce small hail today, but gusty winds to 50 MPH may
be the primary hazard through this evening. Isolated convection is
expected to persist through the overnight hours with strengthening
H5 jet energy to our north.

Deep mixing & strengthening flow aloft should contribute to strong
gusty winds over western areas on Thursday afternoon. MOS guidance
suggests sustained winds of 15 to 20 knots, with GFS/NAM soundings
showing upwards of 40 knots available to mix from H5. RH could get
close to critical thresholds as well, so a Fire Weather Watch will
be in effect from Noon to 8 PM MDT tomorrow for FWZ 303-304-306. A
few stray microburst producing showers are also possible with very
high LCLs above the 0 C isotherm. Attention then shifts to strong/
severe thunderstorm potential in the afternoon, especially along &
east of I-25 where dew points may climb into the 50s. Ample lower-
level moisture and steep mid-level lapse rates should support CAPE
up to 2000 J/kg, with the jet aloft supporting 35+ knots of 0 to 6
km shear. This should support a few supercellular updrafts capable
of very large hail while fairly large T/Td spreads may support the
threat for a few 70 MPH downbursts. SPC Slight Risk & hatched hail
area looks good, oriented roughly along the aforementioned mid-lvl
jet and surface boundary where forcing will be maximized.

.LONG TERM...(Friday - Wednesday)
Issued at 325 AM MDT Wed Aug 26 2020

The large scale flow will become more progressive and near zonal
this weekend. A shortwave trough will track east from northern WY
through SD early Friday, pulling the front south through the CWA.
Shortwave energy topping the upper ridge over the southern Rockies
Friday will work in tandem with post-frontal low level upslope to
enhance shower and thunderstorm activity. Marginal shear and MLCAPE
around 500 j/kg will limit the severe threat, but cannot rule a
few stronger storms with gusty winds, heavy rain and small hail.
Convective coverage this weekend will decrease somewhat with the
influx of drier air aloft. Highs in the 70s and 80s Friday will
warm into the 80s to around 90 Saturday and Sunday. A potent upper
trough will dig southeast into the northern Rockies and PLains
late Sunday and early Monday, ushering in a significantly cooler
airmass for early next week. High temperatures will be in the 60s
and 70s, with lows in the 40s. The higher peaks of the Snowy and
Sierra Madre ranges can expect lows in the 30s. Colder air aloft
will result in steep lapse rates, along with some moisture for
isolated to scattered diurnal convection.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1134 PM MDT Wed Aug 26 2020

An isolated thunderstorm hovers over KBFF until 07Z but will not
reduce visibility. All TAF sites continue in VFR conditions. Wind
gust up to 25kts is expected until 07Z at KAIA due to outflow of
the isolated thunderstorm. KAIA may also receive a small rain
shower but this storm is decaying thus it wasn't included in the
TAF forecast. Thursday afternoon convection will begin mid
afternoon around 21Z and will be mostly scattered until the late
evening. Strong wind gust is expected to reach around 25kts in
Wyoming and the Nebraska Panhandle.

&&

.FIRE WEATHER...
Issued at 221 PM MDT Wed Aug 26 2020

Hot conditions continue through Thursday. Winds will increase over
most districts on Thursday afternoon w/ gusts over 35 MPH possible
across Carbon County. Minimum RHs may drop into the low/mid teens,
prompting the issuance of a Fire Weather Watch for FWZs 303, 304 &
306 from 12 PM to 8 PM Thursday. A significant cool down is likely
for Friday. Isolated showers and thunderstorms are possible today,
some with gusty winds. Greater coverage of storms is expected over
the high plains on Thursday, some of which could be severe.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Thursday afternoon through Thursday
     evening for WYZ303-304-306.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...MJ
AVIATION...AW
FIRE WEATHER...CLH
Hazardous weather outlook, Aug 26, 4:32 AM MDT, 21 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
432 AM MDT Wed Aug 26 2020

WYZ101-103>107-109>119-271045-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
432 AM MDT Wed Aug 26 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Haze from California and Colorado wildfires will continue today.

Isolated to scattered afternoon and early evening thunderstorms
may produce brief wind gusts up to 50 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered afternoon and evening thunderstorms will
develop each day. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-271045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
Goshen County-
432 AM MDT Wed Aug 26 2020

This hazardous weather outlook is for the western Nebraska
Panhandle and portions of east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Haze from California and Colorado wildfires will continue today.

Isolated to scattered afternoon and evening thunderstorms will
develop. A few storms may produce brief wind gusts of 50 to 60
mph and small hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered afternoon and evening thunderstorms will
develop each day. A few storms on Thursday may be severe with
wind gusts to 60 mph and large hail.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:31 PM MDTSpecial Weather StatementCYSLaramie44 min
Aug 27, 3:28 PM MDTSpecial Weather StatementCYSLaramie47 min
Aug 27, 3:41 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Aug 27, 4:23 PM MDTSpecial Weather StatementCYSLaramie52 min
Aug 27, 4:41 PM MDTSpecial Weather StatementCYSPlatte34 min
Aug 27, 4:54 PM MDTSpecial Weather StatementCYSNiobrara51 min
Aug 27, 5:08 PM MDTSpecial Weather StatementCYSPlatte52 min

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.